Medline ® Abstract for Reference 9
of 'Infusion reactions to systemic chemotherapy'
Management and preparedness for infusion and hypersensitivity reactions.
BACKGROUND: Like nearly all systemic cancer therapies, monoclonal antibodies are associated with hypersensitivity reactions. This article reviews the characteristics and management of hypersensitivity reactions to monoclonal antibodies and commonly used chemotherapy agents.
METHODS: MEDLINE was searched for recent studies and reviews pertaining to hypersensitivity reactions with monoclonal antibodies (cetuximab, rituximab, trastuzumab, panitumumab, bevacizumab), platinum compounds (carboplatin, oxaliplatin), and taxanes (paclitaxel, docetaxel). Emphasis was placed on articles that provided practical information on hypersensitivity reaction management. Data found in the literature were supplemented with information from the package insert for each agent.
RESULTS: Severe hypersensitivity reactions are rare, with an incidence of<or =5%, provided patients receive proper premedication, close monitoring, and prompt intervention when symptoms occur. Hypersensitivity reactions to platinum compounds are generally consistent with type 1 hypersensitivity, occurring after multiple cycles of therapy. Reactions to taxanes and monoclonal antibodies produce similar symptoms, but are generally immediate, occurring during the first few minutes of the first or second infusion. However, 10%-30% of reactions to monoclonal antibodies are delayed, and may occur in later infusions, indicating the importance of close observation of the patient following administration. Mild-to-moderate reactions can be managed by temporary infusion interruption, reduction of the infusion rate, and symptom management. Rechallenge should be considered after complete resolution of all symptoms. Severe reactions may require treatment discontinuation.
CONCLUSION: Hypersensitivity or infusion reactions to platinum compounds are acquired; reactions to taxanes and monoclonal antibodies are immediate and typically occur during the first few minutes of the first infusion. The different time of onset should be considered when developing strategies for preventing and managing hypersensitivity reactions. The decision to rechallenge or discontinue treatment after a reaction occurs depends on the severity of the reaction and other clinical factors.
University of Southern California, Los Angeles, USA. firstname.lastname@example.org